Minnesota, 2004Lightning Strike in Minnesota, May 16, 2004
May 16, 2004 · NWS DLH · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 16, 2:10 AM CST, 6 hours 50 minutes earlier.
Area forecast discussion, May 16, 2:10 AM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
310 AM CDT SUN MAY 16 2004
.DISCUSSION...
TODAY/S FORECAST FOCUS IS ON NEXT TWO SYSTEMS. FIRST...COLD FRONT
RIGHT ON SCHEDULE WITH SHOWERS AND A FEW STORMS JUST AHEAD OF IT
FROM BDE-FFM AND JUST MOVING INTO OUR WESTERN CWA EARLY THIS
MORNING. NOT MUCH MOISTURE ATTM...BUT SOME GOOD WAA AHEAD OF THE
FRONT AND UPPER DIVERGENCE IN RRQ OF JET. EXPECT SHOWERS AND A FEW
STORMS TO MOVE OVER REST OF CWA WITH FRONT THIS MORNING. CANADIAN
HIGH TO MOVE INTO THE NORTH THIS AFTERNOON..SO NO MORE RAIN UNTIL
LATER TONIGHT THERE...BUT KEPT CHCS OF SHOWERS AND THUNDERSTORMS
GOING FOR REST OF AREA AS FRONT BECOMES STATIONARY OVR NWRN WI.
LOLVL WAA DOESNT BEGIN UNTIL LATER THIS EVENING...BUT THERE WILL BE
ENOUGH UPLIFT ACROSS FRONT AND PVA TO KEEP CHC OF SHOWERS AND
THUNDERSTORMS IN FCST THEN CONTINUE THROUGH MONDAY MORNING. EXPECT
THEM TO TAPER OFF FROM WEST TO EAST SLOWLY MONDAY.
IN THERE SHORT TERM ...THROUGH MONDAY...MODELS IN FAIRLY GOOD
AGREEMENT...THEY DO DIVERGE A BIT BY MONDAY WITH MAX PRECIP AREA
WITH ETA A BIT FARTHER NORTH. BUT IN ALL...THEY ALL POINT AT A
SUNDAY NIGHT OF SOME GOOD RAIN ALONG AND NORTH OF WARM FRONT.
&&
.DLH...WATCHES/WARNINGS/ADVISORIES
MN...NONE.
WI...NONE.
CLC
Hazardous weather outlook, May 16, 6:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
700 AM CDT SUN MAY 16 2004
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT SAT MAY 15 2004
...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH DAMAGING
DOWNBURST WINDS AND LARGE HAIL TONIGHT. THE SLIGHT CHANCE AREA IS
SOUTH OF A LINE FROM BRAINERD THROUGH MOOSE LAKE TO HURLEY WI. THE
BEST CHANCE FOR THE SEVERE THUNDERSTORMS WILL BE AFTER 800 PM.
OTHERWISE...SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE
REGION TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL LINGER INTO MONDAY OVER NORTHWESTERN WISCONSIN
AND THE TWIN PORTS TO HINCKLEY AREAS. THUNDERSTORMS ARE AGAIN
POSSIBLE SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...ESPECIALLY
FROM THE TWIN PORTS AND NORTHWESTERN WISCONSIN.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DLH
CLC
Lightning, St. Louis
- When
- May 16, 9:00 AM CST
- Where
- St. Louis County, Duluth
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Lightning struck a home in West Duluth, blowing a back porch and stairway off the home and causing significant damage inside.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 16, 2004$915,000 · F0 · 30 events
- Tornadoes and Flood in Kansas, May 16 to 17, 2004$66,000 · F1 · 47 events
- Tornadoes and Flash Flood in Nebraska, May 16, 2004$106,000 · F1 · 17 events
- Strong Wind in Kansas, May 16, 2004$100,000 · 65 kt wind · 7 events
- Lightning Strike in Delaware, May 16, 2004$81,000 · 1 event
- Tornadoes and Flash Flooding in Kansas, May 16, 2004F0 · 40 events
- Tornado in Kansas, May 16, 2004$50,000 · F0 · 1 event
- Damaging Wind in South Dakota, May 16, 2004$50,000 · 61 kt wind · 1 event
- Damaging Wind in Minnesota, May 16, 2004$30,000 · 69 kt wind · 1 event
- Damaging Wind in Tennessee, May 16, 2004$20,000 · 65 kt wind · 1 event
- Tornado in Minnesota, May 16, 2004$20,000 · F0 · 1 event
- Damaging Wind in Tennessee, May 16, 2004$20,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400266.